Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Denver/Boulder, CO

July 8, 2016Weld County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 8, 2016, 3:02 PM MDT for Weld County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2016, 3:02 PM MDT (21:02 UTC)
Expired
Jul 8, 2016, 3:30 PM MDT
In force
28 min
Issued by
NWS Denver/Boulder, CO

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 30 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

696 
WWUS85 KBOU 082102
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT FRI JUL 8 2016
 
COZ038-082130-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
302 PM MDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL
330 PM MDT...

AT 301 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ROCKPORT...OR 13 MILES SOUTH OF CHEYENNE...MOVING SOUTHEAST AT
15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4100 10449 4077 10453 4081 10483 4100 10479
TIME...MOT...LOC 2101Z 307DEG 14KT 4095 10476 

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 8, 11:11 AM MDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 8, 11:11 AM MDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1111 AM MDT FRI JUL 8 2016

.UPDATE...
Issued at 1100 AM MDT Fri Jul 8 2016

Storm Prediction Center still has a large portion of eastern
Colorado in a slight risk for severe thunderstorms this afternoon
and evening. Slight risk area generally east of an old nearly
stationary frontal boundary which is presently aligned with the
I-25 corridor from north of Ft Collins...southward through Denver
Intl Airport and western Elbert County. The t-storm complex over
the southeast corner of the CWA overnight has weakened and moved
well east of the area. However...during the next several hours
models show redevelopment of a 15-25kt southeast boundary layer flow
on the plains which advects upper 50s/lower 60s dewpoints up over
areas east of the sfc front. Next is the weak mid-level pertabation
showing up on water vapor imagery over northwest Utah/southwest
Wyoming which models show gaining strength as it crests the flat
upper ridge currently over central Colorado. The combination of
strong solar heating and modest upslope flow should begin
producing isolated convection first in the high country by around
midday. However lack of low-level moisture west of the Front
Range should produce storms capable of mainly gusty winds and not
much rainfall.

East of the Front Range...storm potential will be greater
particularlywithin the plume of higher dewpoint air east of the
sfc trough. Storms are expected to fire up first over the Palmer
Divide by around 1 pm...then east-northeastward across the plains
with the bulk of this development along and east of southeast
Douglas County to northeast Weld County line. May not see the bulk
of this storm growth until after 3 pm today...and the potential
for severe weather...i.e. large hail, damaging straightline winds
and heavy rainfall...possibly not until after 5 pm when models
show the upstream shortwave disturbance passing over the area.
Light west-northwest flow aloft may also result to intense
rainfall leading to localized flash flooding on the far eastern
plains. The threat of thunderstorms could linger along the eastern
fringe of the CWA after midnight. Would not rule out a stray large
hailstone maker out there.

&&

.SHORT TERM...(Today and tonight)
Issued at 426 AM MDT Fri Jul 8 2016

Current dewpoints on the plains are in the upper 50s to lower 60s
with some areas east of Akron over the NE corner reaching into the
mid 60s. Lingering convection will continue to move eastward over
portions of Washington and southern Lincoln county over the next
few hours. Clearing will occur through the early morning hours
resulting in some patchy fog over portions of northeastern
counties. The best coverage for lowered vis will be over Logan,
Phillips and Sedgwick counties until around 14z. This area has
some of the highest dewpoints so it will not take much cooling to
reach saturation.

For Friday severe storms will be possible by the early evening
hours on the eastern plains. Storms will start over the higher
terrain around late afternoon then progress onto the plains by
the early evening with the help of an upper level shortwave and
increasing sfc SE flow. The plains will be capped through the
afternoon with the highest CAPES of 2000+ j/kg over the plains
east of a Weld to Elbert county line. Veering profiles provide mid
level shear values in the mid to upper 30s. Some models are
hinting at a Denver cyclone developing that would provide storm
initiation near the Palmer Divide with possible storms spinning
off in the vicinity of area airports. From upper air soundings
storms closer to the foothills will be capable of rain, small hail
and gusty winds as conditions near the surface will be drier. As
you progress eastward the threat of large hail will be possible
along with heavy rain as PW values get up to 1.2 east of the I-25
corridor. By late Friday evening subsidence will move in
stabilizing the region as upper level ridging increases.
Temperatures on Friday will once again reach into the lower 90s
with 60s and 70s expected in the higher terrain.

.LONG TERM...(Saturday through Thursday)
Issued at 426 AM MDT Fri Jul 8 2016

Upper ridge passes over Colorado this weekend. Warmer Saturday
then Sunday is probably the warmest day as we will be in dry
southwest flow aloft. Shortwave passes north of Colorado on Monday
bringing a little cooling along with some wind. Sunday could be a
red flag day for fire weather in places where the fuels are dry
enough. Monday will be cooler on the plains, but still could be
windy with low humidities over the mountains. Some question about
how much we warm up again. ECMWF has a little more ridging midweek
then another shot of slightly cooler air Friday. GFS is holding
more of the status quo in moderate westerly flow aloft which would
give seasonal conditions with low pops and a modest amount of wind
over the mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1100 AM MDT Fri Jul 8 2016

Thunderstorm formation not expected in the Denver area until after
1 PM...and the risk for stronger storms capable of small hail and
gusty outflow winds probably not until after 3 PM. However...area
with the best potential for severe weather..i.e. large hail and
damaging winds...is expected east of the metro area. During the
next 9 hours there is a 20-30 percent chance of thunderstorms at
KDEN...a 30-40 percent chance of t-storms at KAPA and a 10-20
percent risk of t-storms at KBJC. Small hail and gusts to 50 mph
possible with storms mainly east of I-25. Also anticipate
southeast sustained winds of 15-20kts across southern and eastern
sections of the metro area this afternoon. The t-storm threat
should quickly diminish in the Denver after 7 PM this evening with
clearing skies overnight. Look for south-southwest winds of
6-14kts overnight.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...Baker
SHORT TERM...Bowen
LONG TERM...Gimmestad
AVIATION...Baker
Hazardous weather outlook, Jul 8, 11:20 AM MDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1120 AM MDT FRI JUL 8 2016

COZ030>051-091730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1120 AM MDT FRI JUL 8 2016

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THE COLORADO
HIGH PLAINS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL FORM FIRST OVER THE MOUNTAINS AND
FRONT RANGE FOOTHILLS EARLY THIS AFTERNOON. STORM COVERAGE WILL
THEN SPREAD EAST-NORTHEASTWARD ACROSS THE PLAINS DURING THE
AFTERNOON. SOME OF THE STORMS ON THE PLAINS, MAINLY EAST OF THE
I-25 CORRIDOR MAY PRODUCE LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS. HEAVY RAINFALL MAY ALSO CAUSE LOCALIZED FLASH FLOODING.
THUNDERSTORMS ELSEWHERE ARE EXPECTED TO PRODUCE BRIEF LIGHT TO
MODERATE RAINFALL, SMALL HAIL AND GUSTY WINDS ALONG WITH DEADLY
LIGHTNING. TEMPERATURES WILL ONCE AGAIN BE IN THE UPPER 80S AND
LOWER 90S ON THE PLAINS WITH READINGS IN THE 60S AND 70S IN THE
MOUNTAINS. STORMS WILL END FROM WEST TO EAST THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THIS WEEKEND WILL BE WARMER AND DRIER. THERE WILL BE A SLIGHT
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY IN THE
MOUNTAINS AND OVER THE PALMER DIVIDE. BREEZY CONDITIONS SUNDAY
WILL CAUSE ELEVATED FIRE DANGER. THERE WILL BE A LITTLE COOLING
BEHIND A FRONT FOR MONDAY AND TUESDAY. DRY WEATHER WILL PREVAIL
THROUGH THE WEEK...WITH A SLIGHT CHANCE OF LATE DAY SHOWERS AND
THUNDERSTORMS MOSTLY IN THE MOUNTIANS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM TODAY.

BAKER/RJK

In the hours before

Special weather statement, Jul 8, 3:02 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT FRI JUL 8 2016

COZ038-082130-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
302 PM MDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL
330 PM MDT...

AT 301 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ROCKPORT...OR 13 MILES SOUTH OF CHEYENNE...MOVING SOUTHEAST AT
15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4100 10449 4077 10453 4081 10483 4100 10479
TIME...MOT...LOC 2101Z 307DEG 14KT 4095 10476

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 10:15 PM MDTSevere Thunderstorm WarningBOULincoln45 min
Jul 7, 10:58 PM MDTSevere Thunderstorm WarningBOULincoln62 min
Jul 7, 11:17 PM MDTSevere Thunderstorm WarningBOULincoln43 min
Jul 7, 11:44 PM MDTSevere Thunderstorm WarningBOULincoln, Washington46 min
Jul 7, 11:57 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert48 min
Jul 8, 12:19 AM MDTAreal Flood AdvisoryBOULincoln, Washington3 hr
Jul 8, 12:36 AM MDTSevere Thunderstorm WarningBOUWashington39 min
Jul 8, 2:57 AM MDTSpecial Weather StatementBOUArapahoe63 min
Jul 8, 3:48 PM MDTSpecial Weather StatementBOUPhillips27 min
Jul 8, 4:06 PM MDTSpecial Weather StatementBOUMorgan24 min
Jul 8, 4:13 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld32 min
Jul 8, 4:20 PM MDTAreal Flood AdvisoryBOULogan, Phillips85 min
Jul 8, 4:51 PM MDTAreal Flood AdvisoryBOULogan, Morgan, Weld84 min
Jul 8, 5:46 PM MDTAreal Flood AdvisoryBOULogan, Phillips119 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.